ArticleCEN case reports2021
Unusual cause of persistent dyspnea in a patient with nephrotic syndrome: dapsone-induced methemoglobinemia.
Article in CEN case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 6 citations in OpenAlex.
- Cutaneous Lupus Erythematosus: Review and Considerations for Older Populations.Drugs & aging · 2024Review
- Overview and Current Advances in Dapsone Hypersensitivity Syndrome.Current allergy and asthma reports · 2023Review
- Article
- Network pharmacology-based dissection of the underlying mechanisms of dyspnoea induced by zedoary turmeric oil.Basic & clinical pharmacology & toxicology · 2022Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Acquired methemoglobinemia is a rare, but important cause of tissue hypoxemia, which often results from commonly prescribed medications. We report a case of an 83-year-old female with stage III chronic kidney disease, who was started on high-dose prednisone for nephrotic syndrome and dapsone for pneumocystis jirovecii pneumonia prophylaxis. A week after initiation of dapsone, this patient presented with shortness of breath, and an oxygen saturation gap while on supplemental O2 via nasal cannula, with no obvious cardiopulmonary cause. Methemoglobin level was elevated on arterial blood gas. Our patient was treated with IV methylene blue. Dapsone was determined to be the culprit and immediately discontinued. Patient responded with a rapid decrease in methemoglobin levels and resolution of symptoms. This case report highlights the importance of maintaining a high index of suspicion and careful review of medication history for prompt and successful management of methemoglobin poisoning, as not all patients present with classical signs of methemoglobinemia such as cyanosis and/ or dark red blood.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.